Hail, Red Willow
- When
- May 22, 2:24 PM MST
- Where
- Red Willow County, 3 mi W of Mc Cook
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.200, -100.667
Strong outflow boundary from thunderstorms in NE Colorado and SW Nebraska swept rapidly southeast across parts of southwest Nebraska. Winds of 55 to 70 mph accompanied the outflow, including visibility reduced to 1/4 mile in blowing dirt.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong outflow boundary from thunderstorms in NE Colorado and SW Nebraska swept rapidly southeast across parts of southwest Nebraska. Winds of 55 to 70 mph accompanied the outflow, including visibility reduced to 1/4 mile in blowing dirt. Power poles were knocked down on the east side of Trenton according to newspaper reports, with large tree limbs down in Palisade, Trenton, Stratton and Culbertson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 22, 12:55 PM MST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 155 PM MDT SAT MAY 22 2004 .DISCUSSION...SEVERE WEATHER CHALLENGES IN THE SHORT TERM...THEN WINDY CONDITIONS SUNDAY NIGHT AHEAD OF A COLD FRONT. ALSO MADE SEVERAL CHANGES TO TEMPERATURES FOR THE END OF NEXT WEEK. CURRENTLY HAVE A TORNADO WATCH FOR MUCH OF THE CWA THROUGH 7 PM MDT. THIS LOOKS LIKE ONE OF THE MORE POTENT SEVERE WEATHER SETUPS SO FAR THIS SPRING...ALTHOUGH THE EMPHASIS SHOULD SHIFT QUICKLY EAST AND NORTHEAST OF THE TRI STATE REGION BY LATE EVENING. UNTIL THEN...SCATTERED SEVERE THUNDERSTORMS SHOULD FORM...CONCENTRATED NORTH OF INTERSTATE 70 WHERE DEEPER MOISTURE AND BETTER LOW LEVEL SHEAR EXISTS. LARGE CUMULUS FIELD IS STARTING TO PRODUCE SOME RADAR ECHOES WITH POSSIBLE THUNDERSTORM DEVELOPMENT JUST NORTHEAST OF GOODLAND. THE TORNADO WATCH AREA WILL BE IN THE LEFT EXIT REGION OF A 90 KNOT UPPER LEVEL JET STREAK THIS AFTERNOON AND EVENING...WITH MODERATE HEIGHT FALLS TRANSLATING EAST FROM COLORADO. CAP IS VERY WEAK...SO MANY PLACES WILL SEE STORMS. HOWEVER...AN EASTWARD SURGE OF THE DRYLINE SHOULD ALSO MATERIALIZE IN THE SOUTHERN COUNTIES BY EARLY EVENING...THUS ENDING THE PRECIPITATION CHANCES SOUTH OF HIGHWAY 36. A SURFACE LOW WILL REACH PEAK INTENSITY EARLY THIS EVENING ALONG THE KANSAS NEBRASKA BORDER AND THEN SLIDE EASTWARD. THE CHANCE FOR SEVERE STORMS SHOULD DIMINISH QUICKLY BY LATE EVENING AROUND MCCOOK. THEN THE FOCUS WILL BE ON THE POTENTIAL FOR STRONG NORTH WINDS AS THE LOW PRESSURE MOVES EAST OF THE AREA. THE ETA SHOWS STRONG COLD ADVECTION/SUBSIDENCE COINCIDING WITH 30 TO 45 KNOT WINDS ONLY A FEW THOUSAND FEET ABOVE THE SURFACE. IT LOOKS TO BE A SHORT-LIVED WIND EVENT THAT WILL TRAVEL FROM THE TRI STATE BORDER REGION SOUTH TO I-70...THEN EAST OVERNIGHT. HOWEVER...THE RUC DOES NOT HAVE NEARLY AS STRONG WIND SPEEDS AT 850 MB. GIVEN THE UNCERTAINTY AND SHORT DURATION...WILL PLAN TO HANDLE THIS WITH NOWCASTS...NOT AN ADVISORY. DROPPED TEMPERATURES A FEW DEGREES SUNDAY FOLLOWING FRONTAL PASSAGE. STRONGER FRONT WILL DEVELOP IN SOUTHERN CANADA WHERE 850 MB TEMPS ARE NEAR 10 BELOW CELSIUS...AND THIS FRONT IS TIMED TO REACH I-70 MONDAY MORNING. AHEAD OF THE FRONT ON SUNDAY NIGHT...A 50 KNOT LOW LEVEL JET IS DEPICTED BY THE ETA. ALTHOUGH MOS WINDS DO NOT INDICATE BREEZY CONDITIONS...TIMING OF THE INCREASE IN SPEEDS IS SUCH THAT A NOCTURNAL INVERSION MAY BE DELAYED IN FORMING...AND WILL GO WITH BREEZY CONDITIONS FOR SUNDAY NIGHT WITH THIS IN MIND. THE SYSTEM DEVELOPING TODAY LOOKS TO SCOUR MUCH OF THE MOISTURE OUT OF THE TRI STATE REGION...SO PRECIP CHANCES LOOK SLIM ALONG THE FRONT MONDAY. BEYOND MONDAY THERE ARE SOME DIFFERENCES IN THE MODELS. THE OPERATIONAL GFS DOES NOT PRODUCE A CUTOFF LOW OFF OF CALIFORNIA EARLY IN THE WEEK...WHEREAS THE ECMWF AND UKMET DO. OBSERVATIONALLY...THE PATTERN SEEMS TO FAVOR MORE AMPLIFICATION...AS STRONG SOUTH WINDS WERE HELPING BUILD A RIDGE OVER ALASKA THIS MORNING. ADD TO THIS THE FACT THAT SEVERAL ENSEMBLE MEMBERS OF THE GFS ALSO SUPPORT A MORE AMPLIFIED PATTERN AND A CUTOFF LOW...THIS FORECAST PACKAGE WILL RELY ON THE ECMWF FOR DAYS 4-7. COORDINATION WITH SURROUNDING OFFICES PRODUCED SOME CONSENSUS AS TO THIS COURSE OF ACTION. RESULT WAS A SIGNIFICANT WARMING OF TEMPERATURES NEXT THURSDAY AND FRIDAY AS DESERT TYPE AIRMASS MOVES EAST FROM THE FOUR CORNERS REGION AHEAD OF THE CUTOFF LOW. MOISTURE LOOKS TO BE SQUASHED SOUTHWARD BY A FRONTAL BOUNDARY STALLING IN THE SOUTHERN U.S. SO THE FORECAST WILL BE DRY EXCEPT FOR ISOLATED CHANCES FOR THUNDERSTORMS...MAINLY IN THE WEST WHERE CELLS MAY SURVIVE THEIR TRIP FROM THE MOUNTAINS OF COLORADO INTO YUMA OR KIT CARSON COUNTY LATE NEXT WEEK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...TORNADO WATCH UNTIL 1Z FOR CHEYENNE SHERMAN WALLACE LOGAN THOMAS RAWLINS DECATUR SHERIDAN AND GOVE COUNTIES. NE...TORNADO WATCH UNTIL 1Z FOR DUNDY HITCHCOCK AND RED WILLOW COUNTIES. CO...TORNADO WATCH UNTIL 1Z FOR YUMA AND KIT CARSON COUNTIES. && BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 104 PM MDT SAT MAY 22 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER OVER EXTREME SOUTHWEST NEBRASKA TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER MOST OF NORTHWEST KANSAS AND EXTREME EAST CENTRAL COLORADO. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER NORTHEAST COLORADO...AND WILL CONTINUE TO MOVE EAST INTO THE AREA. ADDITIONAL THUNDERSTORMS WILL DEVELOP THROUGH THIS EVENING ALONG AND NORTH OF A LINE FROM FLAGLER COLORADO TO SHARON SPRINGS TO GOVE. TO THE NORTH OF THIS LINE THUNDERSTORMS WILL RAPIDLY BECOME SEVERE. DUE TO THE VERY UNSTABLE AIR MASS AND FAVORABLE WIND PROFILE THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE...LARGE HAIL...DAMAGING THUNDERSTORM WINDS...AND ISOLATED TORNADOES WILL OCCUR WITH THESE STORMS. THE GREATEST THREAT FOR TORNADOES IS ALONG AND NORTH OF HIGHWAY 36 AND EXTENDS INTO EXTREME SOUTHWEST NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE THUNDERSTORM PERIOD IS EXPECTED DURING THE WEEK. ANOTHER COLD FRONT MAY BRING ISOLATED THUNDERSTORMS TO KANSAS AND NEBRASKA MONDAY AFTERNOON. ON TUESDAY THE WESTERN EDGE OF THAT COLD FRONT WILL BEGIN RETURNING AS A WARM FRONT OVER EASTERN COLORADO...AGAIN WITH ISOLATED THUNDERSTORMS POSSIBLE DURING THE TIME OF MAXIMUM HEATING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS AN UPPER LEVEL SYSTEM APPROACHES THE TRI-STATE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ALONG AND NORTH OF A LINE FROM FLAGLER COLORADO TO SHARON SPRINGS TO GOVE. BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 106 PM MDT SAT MAY 22 2004 COZ090-091-KSZ001>003-013>015-027>029-NEZ079>081-230100- CHEYENNE KS-DECATUR-DUNDY-GOVE-HITCHCOCK-KIT CARSON-LOGAN-RAWLINS- RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-YUMA- 106 PM MDT (206 PM CDT) SAT MAY 22 2004 ...TORNADO WATCH IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 249 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 1 PM MDT (2 PM CDT) UNTIL 7 PM MDT (8 PM CDT): IN COLORADO...YUMA AND KIT CARSON IN KANSAS...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS... SHERIDAN...WALLACE...LOGAN...GOVE IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 1 E BLAKEMAN 39.82N 101.10W
05/22/2004 0.75 INCH RAWLINS KS TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 259 PM MDT SAT MAY 22 2004 COZ090-091-KSZ001>003-013>015-027>029-NEZ079>081-230100- CHEYENNE KS-DECATUR-DUNDY-GOVE-HITCHCOCK-KIT CARSON-LOGAN-RAWLINS- RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-YUMA- 259 PM MDT (359 PM CDT) SAT MAY 22 2004 ...TORNADO WATCH IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 249 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 1 PM MDT (2 PM CDT) UNTIL 7 PM MDT (8 PM CDT): IN COLORADO...YUMA AND KIT CARSON IN KANSAS...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS... SHERIDAN...WALLACE...LOGAN...GOVE IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. KSZ004-230400- NORTON- 359 PM CDT SAT MAY 22 2004 ...ANOTHER TORNADO WATCH IN EFFECT FOR A PORTION OF NORTHWEST KANSAS... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 251 FOR NORTON COUNTY IN NORTHWEST KANSAS UNTIL 11 PM CDT. TORNADOES...HAIL TO 4 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DDT/BULLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 NNW LUDELL 39.90N 100.99W
05/22/2004 1.00 INCH RAWLINS KS TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL COVERING THE GROUND
&&
BURKEThe Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
4 hail, 3 high wind. Local standard time, as filed.
Mushy dime size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402699, 5402700, 5402701, 5402702, 5402704, 5402703, 5402705.